Lisinopril Cough

Side effects may occur with the use of lisinopril, and a cough is among the medication's most common side effects. Unfortunately, there is no way to know if and when a cough will develop. However, it generally stops within a couple of weeks after the medication is stopped. If you're taking lisinopril and a cough develops, your healthcare provider may switch you to a different medication.

Lisinopril Cough: An Overview

Several side effects are possible with lisinopril (available as Zestril®, Prinivil®, and generic lisinopril). One common side effect -- shared by all ACE inhibitors -- is a dry cough that will not go away.
 

Understanding the Lisinopril Cough

Lisinopril is part of a class of drugs called angiotensin-converting enzyme inhibitors, or ACE inhibitors for short. Lisinopril helps to block the angiotensin-converting enzyme, which is normally part of a reaction in the body that causes blood vessels to narrow (constrict). By blocking this enzyme, lisinopril causes blood vessels to relax, which lowers blood pressure and helps with symptoms of congestive heart failure.
 
However, scientists also believe that the angiotensin-converting enzyme is responsible for the breakdown of other substances in the lungs. When ACE is blocked, these substances can build up in the lungs, which can ultimately lead to a chronic cough.
 
The likelihood of developing a cough while taking an ACE inhibitor appears to be affected by a number of factors, including the specific ACE inhibitor and a person's genetics. Some ACE inhibitors can cause a cough in up to 35 percent of people taking the medicine.
 

How Common Is the Lisinopril Cough?

Based on data from clinical studies, up to 3.5 percent of people with high blood pressure and more than 1 percent of people with congestive heart failure reported a cough with lisinopril.
 
For people taking lisinopril, a cough can appear within hours after taking the first dose, or it may not appear until months later. Unfortunately, there is no way to know if or when a cough will occur. Once lisinopril is stopped, the cough also stops, although the amount of time before this happens can also vary. On average, it can take up to 14 days for the cough to completely go away. In some studies, however, it has been reported to take months.
 
 
6 Things That Worsen or Cause ED

Lisinopril Medication

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.